George and I went to UCLA again to get an opinion from Dr. Glaspy regarding Tykerb, my new drug which has caused a skin rash.
Dr. Glaspy, who came into the exam room with his assistant, who has asked me prior questions, shook his head left and right and looked at me without a smile unusually.
What I need is TDM-1
If Tykerb is not for me, the next medicine is TDM-1. Yet This has not been officially permitted yet. It seems like that ‘s why he was not happy.
Reducing the dose from 5 to 2 tablets, I was hoping that my body would get used to this medicine. However, Dr. Glaspy scared me saying that if the rash was my body’s allergic reaction, the medicine might kill me before my body got used to it.
He said I should quit taking it once I get a rash again.
“TDM-1 is for someone like you. I wish I could give it to you right now.”said, the doctor.—(Yes! I wish, too!)
According to the doctor, UCLA will have a medical trial with TDM-1 sometime in the future, so he suggested I call every two months to check so that I can participate in it.
He also suggested for me to ask my oncologist to ask for a Compassionate Plea.
2nd option is Avastin
While TDM-1 is on its way, the medicine he recommended for me to use was Avastin.
This is an antibody drug like Herceptin, but a few months ago, I heard news that FDA would drop this medicine from the list of breast cancer drugs because this would cause more harm than benefit.
I asked about this, but the doctor believed the claim was exaggerated and the drug was effective. Side effects of concern are high blood pressure, clot formation, which could cause stroke or heart attack, and kidney failure, he said.
It sounds scary anyway!—I thought. However, the doctor also warned me that Herceptin alone won’t be able to prevent microscopic cancer cells in my body from growing.
After I got home, as I googled “Herceptin and Avastin”, I found the news below: A woman who had only two months to live because of breast cancer was cured by this combo under Dr. Glaspy.
My friend’s husband, who has been battling with brain cancer for two years, also has been taking Avastin and his tumor has been shrinking.
If I look for more positive cases with Avastin, I may be able to feel better.
Or I should think that even if such awful side effects happen to me, doctors may be able to use my case for future treatment for future patients.
Lord, you are the ultimate one that I can depend on. Please send me lots of courage to move forward!